Idaho, 2017

Debris Flows in Idaho, April 7 to 15, 2017

April 7 to 15, 2017 · NWS OTX · 4 events in 2 counties and zones

Saturated soil conditions across north Idaho caused by periodic heavy rain and melting snow during the month of March and into early April produced numerous debris flows and areas of small stream and field flooding. Travel in Boundary and Bonner Counties in particular was disrupted by numerous road closures due to debris flows and flooding undermining road beds during the first half of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Saturated soil conditions across north Idaho caused by periodic heavy rain and melting snow during the month of March and into early April produced numerous debris flows and areas of small stream and field flooding. Travel in Boundary and Bonner Counties in particular was disrupted by numerous road closures due to debris flows and flooding undermining road beds during the first half of April. Many travel restrictions remained through the rest of the month with road crews unable to address the damage until soil conditions dried and stabilized.

In addition to two debris flows cutting highway 95, which is a main artery in Boundary County, at least eight secondary roads were washed out, undermined or otherwise damaged by flooding in the county.

In Bonner County at least seven secondary roads were closed in the county due to flood damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 1:26 PM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 7, 1:26 PM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
226 PM PDT Fri Apr 7 2017

.SYNOPSIS...
A wet weather pattern continues across the Inland Northwest
through next week. In addition to the wet weather...gusty winds
and a chance of thunderstorms will be possible through sunset.
Additional flooding and landslide concerns are possible through
the weekend. Cool, showery weather will return on Saturday and
will last well into next week.

&&

.DISCUSSION...

Tonight...Surface based convective showers and thunderstorms moving
briskly through Eastern Washington and North Idaho from southwest to
northeast at 40 mph will linger in some shape/form until the loss of
daytime heating stops supporting there development. Saturated soils
on and near steeply sloped terrain remain problematic for producing
slides on roadways in some locations and as such a flood advisory
has been utilized to convey this information and it is set to expire
sometime near sundown. Winds should diminish as the pressure
gradient decreases and drier air aloft moves into the area. Forecast
overnight lows do not stray to far from what would be considered
normal for this time of year given the winds keeping the lower
levels mixed. /Pelatti

Saturday through Sunday...An upper level trough will follow the
tightly wound up low moving up the coast on Saturday. The cold
core will move over the region and with afternoon heating allow
convection to fire off again Saturday afternoon. The instability
is not near like it was today but should be enough to support
light showers for most places outside of the deep basin. The best
potential for showers will be across the Cascades, the central
Panhandle and across the southeast zones where a surface low will
track through the day. But by this time we lose the decent
moisture tap and precipitation should be kept to a minimum,
comparatively. These showers will likely contain brief heavy rain
and gusty outflow winds. High pressure will build into the region
Saturday night and Sunday but the southwest flow and a weak short
wave will keep the mention of showers in the forecast through
Sunday afternoon. Snow levels will be between 2500-3500 for mainly
snow in the mountains and rain in the valleys. Some of the higher
peaks will see 3-6 inches of snow. Winds will remain out of the
southwest with gust 20-30 mph at times.

Sunday night through Monday night...Models have been consistent
and similar showing another tightly wound negatively tilted short
wave tracking off the Pacific and through the northern zones
Sunday night and Monday. This wave does not tap into the deeper
moisture compared to what we have seen the past few storm systems.
On the other hand dynamically this wave is very robust.
Stratiform precipitation will begin along the Cascades Sunday
evening. The flow from the surface to 700mb becomes south-
southeast resulting in an extended period of precipitation into
the Cascades through Monday morning. A tightly wrapped surface low
will follow Monday morning for another period of enhanced
precipitation as the low traverses the area. Last but not least
the cold front will follow late in the afternoon for one last
short burst of precipitation. Precipitation amounts from around a
tenth in the basin to a quarter of an inch or higher are possible
for the mountains. The mountains will continue to see snow. The
Cascades could see another 4-6 inches. Once again winds will be
out of the southwest and gusty with gusts 20-25 mph and locally up
to 30 mph.

Tuesday through Friday...At the time model guidance is very
similar showing high pressure building over the region Tuesday and
kicking east on Wednesday ahead of a deeper low Thursday and
Friday. This will result in a brief warming and drying trend. Then
a closed low is expected Thursday and Friday. Closed lows make for
tough forecasting as they tend to meander around and throw off the
timing. We are pretty confident that it will be wet, just not
certain when it will be wet. Tobin

&&

.AVIATION...
18Z TAFS: A low pressure system will spread rain through Eastern
Washington along with thunderstorms. Sustained winds of 20-30 kts
and gusts to between 35-40 kts possible. Thunderstorms will be
capable of small hail and enhanced wind gusts up to 50 kts. Storms
are to decrease near sundown. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  49  33  50  34  49 /  20  40  20  20  10  70
Coeur d'Alene  34  47  33  48  30  49 /  40  50  40  30  10  70
Pullman        37  46  34  48  35  48 /  60  80  40  20  10  70
Lewiston       40  51  36  54  36  53 /  50  80  40  10  10  60
Colville       35  52  34  52  32  50 /  30  20  20  30  10  70
Sandpoint      33  48  33  47  31  48 /  40  30  50  40  20  60
Kellogg        34  45  32  44  30  45 /  70  80  70  40  10  70
Moses Lake     38  58  34  58  37  55 /  10  20  10  10  20  70
Wenatchee      38  55  35  56  36  51 /  10  20  10  10  40  70
Omak           36  57  33  57  35  52 /  10  20  10  10  10  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory until 8 PM PDT this evening for Moses Lake Area-
     Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau.

&&
Hazardous weather outlook, Apr 7, 7:04 AM PST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
804 AM PDT Fri Apr 7 2017

IDZ001>004-026-027-WAZ031>038-043-044-081515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
804 AM PDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. Still windy
conditions will develop today over much of Central Washington as
well as the Spokane area and palouse with 40 to 50 mph wind gusts.
In addition to the winds, scattered thunderstorms are expected
today over the eastern third of Washington and North Idaho with
isolated thunderstorms possible in the Columbia Basin. Some storms
may produce small hail and wind gusts in excess of 50 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

Please see our Weather Story at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

WAZ041-042-081515-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
804 AM PDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Apr 7, 9:56 AM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1056 AM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     DEBRIS FLOW      6 E TWISP               48.37N 119.99W
04/07/2017                   OKANOGAN           WA   DEPT OF HIGHWAYS

            WATER AND DEBRIS OVER STATE ROUTE 20, 7
            MILES WEST OF LOUP LOUP SUMMIT. AT TIME OF
            REPORT 1 LANE WAS OPEN.

0830 AM     HEAVY RAIN       7 SE DOVER              48.18N 116.49W
04/07/2017  E0.75 INCH       BONNER             ID   TRAINED SPOTTER

            0.75 INCHES IN AN FOUR HOUR PERIOD.

0700 AM     TSTM WND DMG     SAINT MARIES            47.32N 116.57W
04/07/2017                   BENEWAH            ID   BROADCAST MEDIA

            REPORTS WIND DAMAGE TO ROOF OF BUSINESS AT
            LOCATION, INCLUDING DAMAGE TO WIRELESS
            EQUIPMENT, ANTENNAS AND OTHER GEAR.

&&
Local storm report, Apr 7, 10:00 AM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     MOSCOW                  46.73N 117.00W
04/07/2017                   LATAH              ID   EMERGENCY MNGR

            REPORTS OF DOWNED POWER LINES AND SOME
            FALLEN TREE BRANCHES IN LATAH COUNTY.

0800 AM     TSTM WND GST     4 ENE LEWISTON          46.41N 116.91W
04/07/2017  E66 MPH          NEZ PERCE          ID   FIRE DEPT/RESCUE

            BRIEF WIND GUSTS TO 66 MPH, WITH ESTIMATED
            SUSTAINED NEAR 50 MPH. SOME POWER OUTAGES
            REPORTED IN NEZ PERCE COUNTY.

&&
Local storm report, Apr 7, 12:48 PM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
148 PM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     MOSCOW                  46.73N 117.00W
04/07/2017                   LATAH              ID   BROADCAST MEDIA

            TREE BRANCH FELL ON CAR.

0130 PM     TSTM WND DMG     1 N CHATTAROY           47.90N 117.35W
04/07/2017                   SPOKANE            WA   TRAINED SPOTTER

            SPOTTER REPORTS A TREE DOWN NEAR SIDE OF
            HIGHWAY 2, ABOUT 1 MILE NORTH OF CHATTAROY
            ROAD. APPEARED TO BE AN OLDER OR WEAKER TREE
            ABOUT 1 FOOT IN DIAMETER.

&&
Local storm report, Apr 7, 1:45 PM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             MULLAN                  47.47N 115.79W
04/07/2017  E0.50 INCH       SHOSHONE           ID   TRAINED SPOTTER

            1/2" DIAMETER HAIL, PLUS HEAVY RAIN AND
            LIGHTNING.

0120 PM     NON-TSTM WND DMG 1 N SPOKANE             47.69N 117.42W
04/07/2017                   SPOKANE            WA   PUBLIC

            LARGE TREE DOWN BLOCKING ROAD NEAR N.
            WHITEHOUSE ST AND W GARLAND AVE.

&&
Local storm report, Apr 7, 2:03 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
303 PM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             MOSCOW                  46.73N 117.00W
04/07/2017  E0.50 INCH       LATAH              ID   TRAINED SPOTTER

            HAIL BETWEEN 1/4 TO 1/2 INCH. PRECIPITATED
            HEAVY FOR ABOUT 1 MINUTE.

&&
Local storm report, Apr 7, 2:24 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
324 PM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       3 WNW WINTHROP          48.49N 120.24W
04/07/2017  E1.35 INCH       OKANOGAN           WA   TRAINED SPOTTER

            STORM TOTAL RAINFALL FROM YESTERDAY EVENING
            THROUGH THIS AFTERNOON. TOTAL RAINFALL WAS
            ESTIMATED BETWEEN 1.25-1.50 INCHES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 debris flow. Local standard time, as filed.

Debris Flow, Boundary

When
April 7, 2:50 PM PST to April 8, 12:00 PM PST
Where
Boundary County, 1.38 mi N of Naples to 1.22 mi N of Naples
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.590, -116.380

A debris flow cut Highway 95, which is a primary route through Boundary County, near the town of Naples.

Debris Flow, Boundary

When
April 9, 7:00 AM PST to April 13, 12:00 AM PST
Where
Boundary County, 8.33 mi NW of Moravia to 6.34 mi NW of Moravia
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Newspaper
Coordinates
48.733, -116.513

A debris flow on Myrtle Creek Road exposed two cases of vintage dynamite apparently buried and abandoned after road work in the 1970s. The dynamite was rendered safe and removed but the road remained closed due to unstable surface conditions through April 13th.

Debris Flow, Bonner

When
April 11, 12:52 PM PST to April 15, 12:00 AM PST
Where
Bonner County, 9 mi NNE of Priest River to 9.33 mi NNE of Priest River
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
48.300, -116.825

The Bonner County Sheriff reported a debris flow across East River Road, temporarily cutting travel along the eastern shore of Priest River.

Debris Flow, Boundary

When
April 12, 10:30 AM PST to April 14, 7:00 PM PST
Where
Boundary County, 1.37 mi E of Moravia to 1.68 mi E of Moravia
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.650, -116.350

A second debris flow cut Highway 95, which is a primary route through Boundary County, between Naples and Bonners Ferry.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692054, 693501, 692058, 692056.